Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 82, NWS Lake Charles, LA

May 29, 2024Beauregard Parish, Louisiana; 4 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at May 29, 2024, 7:28 PM CDT for Beauregard Parish, Louisiana; 4 counties in Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2024, 7:28 PM CDT (00:28 UTC)
Expired
May 30, 2024, 12:00 AM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Beauregard Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 96 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:10 PM CDTFLASH FLOOD3 Nne Buna, TXSite at Cypress Creek (BCYT2) rose over one foot in one hour bringing it back out of its banks.
May 29, 9:46 PM CDTRAIN 5.955 Ne Village Mills, TXMesonet station WRRT2 Southern Rough.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

783 
WGUS54 KLCH 300028
FFWLCH
LAC011-TXC199-241-351-457-300330-
/O.NEW.KLCH.FF.W.0082.240530T0028Z-240530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
728 PM CDT Wed May 29 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Western Beauregard Parish in southwestern Louisiana...
  Northeastern Hardin County in southeastern Texas...
  East Central Jasper County in southeastern Texas...
  West Central Newton County in southeastern Texas...
  Southern Tyler County in southeastern Texas...

* Until 1030 PM CDT.

* At 728 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fred, Warren, Wildwood, Call, Caney Head, Village Mills and Old 
  Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3069 9450 3062 9442 3060 9419 3062 9387
      3057 9373 3057 9370 3052 9371 3051 9371
      3049 9371 3048 9371 3049 9380 3046 9395
      3047 9410 3048 9429 3050 9454 3052 9454
      3069 9458

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

78
2 follow-up statements
055 
WGUS54 KLCH 300218
FFWLCH
LAC011-TXC199-241-351-457-300500-
/O.EXT.KLCH.FF.W.0082.000000T0000Z-240530T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
918 PM CDT Wed May 29 2024

The National Weather Service in Lake Charles has extended the

* Flash Flood Warning for...
  Western Beauregard Parish in southwestern Louisiana...
  Northeastern Hardin County in southeastern Texas...
  East Central Jasper County in southeastern Texas...
  West Central Newton County in southeastern Texas...
  Southern Tyler County in southeastern Texas...

* Until midnight CDT tonight.

* At 918 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 6 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fred, Warren, Wildwood, Call, Caney Head, Village Mills and Old 
  Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3069 9450 3062 9442 3060 9419 3062 9387
      3057 9373 3057 9370 3052 9371 3051 9371
      3049 9371 3048 9371 3049 9380 3046 9395
      3047 9410 3048 9429 3050 9454 3052 9454
      3069 9458

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

78
885 
WGUS74 KLCH 300457
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
1157 PM CDT Wed May 29 2024

LAC011-TXC199-241-351-457-300507-
/O.EXP.KLCH.FF.W.0082.000000T0000Z-240530T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beauregard LA-Hardin TX-Jasper TX-Newton TX-Tyler TX-
1157 PM CDT Wed May 29 2024

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT FOR 
WESTERN BEAUREGARD PARISH AND NORTHEASTERN HARDIN, EAST CENTRAL 
JASPER, WEST CENTRAL NEWTON AND SOUTHERN TYLER COUNTIES...

The heavy rain has ended. While flood waters are receding, some 
areas could still have minor flooding. Please continue to heed 
remaining road closures.

&&

LAT...LON 3069 9450 3062 9442 3060 9419 3062 9387
      3057 9373 3057 9370 3052 9371 3051 9371
      3049 9371 3048 9371 3049 9380 3046 9395
      3047 9410 3048 9429 3050 9454 3052 9454
      3069 9458

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:55 PM CDT, 33 minutes earlier.

Area forecast discussion, May 29, 6:55 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
655 PM CDT Wed May 29 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 355 PM CDT Wed May 29 2024

Showers and storms are on radar currently in response to a storm
system and a boundary that is bisecting the area. Storms this
afternoon will begin to taper out near sunset with a quiet evening
and overnight period.

Little to no change in the overall pattern. The upper ridge is still
centered over MX / the Pacific where it will remain over the course
of the period. We will see impulses quickly slide across the region,
leading to the possibility of seeing daily showers and storms.

MaxTs will be in the upper 80s to right at 90 and MinTs in the
upper 60s to mid 70s. Dewpoints will be stuck in the 70s, yielding
MaxApts around the 90s range.

Stigger/87

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 355 PM CDT Wed May 29 2024

An upper trof extending from the central plains into the northern
Gulf of Mexico will continue to slowly work across the region
keeping PoPs elevated Saturday into Sunday. The persistent low level
tropical airmass, normal for this time of year, will support a low
end risk of flash flooding due to high rainfall rates and diurnal
heating could allow for a few stronger storms both Saturday and
Sunday afternoons.

While there continues to be a fairly wide variation in model
solutions, the general trend is for persistent ridging over northern
Mexico to build up the Texas gulf coast and the western Gulf of
Mexico Sunday night into Monday which will suppress all, but the
most tenacious diurnally driven afternoon convection. NBM is
resolving isolated afternoon PoPs Monday through Wednesday and see
no justification to oppose this solution. The decreasing precip and
cloud cover will allow afternoon highs to creep back into the upper
80s to lower 90s through the first half of the week and heat indices
pushing 100.

Jones

&&

.AVIATION...
(00Z TAFS)
Issued at 651 PM CDT Wed May 29 2024

ISO/SCT storms generally north of I-10, with only one isolated
cell just south of LCH. With any storm, VRB winds with G35+ kts
possible. Reductions in CIGs/VSBYs to MVFR/IFR briefly possible.

Storms dissipate this evening with VFR/MVFR CIGs. While any FG
should be localized, BR with VSBYs between 4-8SM possible around
daybreak.

Expect another round of ISO/SCT storms tomorrow afternoon with the
usual brief reductions in CIGs/VSBYs in storm activity.

&&

.MARINE...
Issued at 355 PM CDT Wed May 29 2024

Light to moderate onshore flow will continue for the remainder of
the period with wave heights in the 2 to 4 foot range. There will
be an isolated to scattered chance of daily showers and storms
over the coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  86  69  85 /  20  50  30  60
LCH  72  86  73  86 /  20  60  20  50
LFT  72  89  74  89 /  10  40  20  40
BPT  74  87  75  88 /  20  60  10  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...87
LONG TERM....66
AVIATION...87

In the hours before

Special weather statement, May 29, 5:31 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
531 PM CDT Wed May 29 2024

LAZ030-141-292315-
Beauregard LA-Northern Calcasieu LA-
531 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES THROUGH 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buhler, or near De Quincy, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
De Quincy, Ragley, Oretta, Buhler, and Gillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3044 9313 3040 9313 3027 9346 3044 9362
      3059 9331
TIME...MOT...LOC 2231Z 232DEG 10KT 3036 9345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

78
Special weather statement, May 29, 6:08 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
608 PM CDT Wed May 29 2024

LAZ030-031-292345-
Allen LA-Beauregard LA-
608 PM CDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BEAUREGARD AND
SOUTHWESTERN ALLEN PARISHES THROUGH 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Singer to near Longville to near Reeves.
Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
De Ridder, Reeves, Dry Creek, Longville, Tulla, and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3082 9334 3078 9309 3054 9292 3044 9315
      3053 9323 3056 9337
TIME...MOT...LOC 2308Z 213DEG 7KT 3065 9332 3059 9320 3049 9309

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, May 29, 6:56 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
656 PM CDT Wed May 29 2024

LAZ027-030-300030-
Beauregard LA-Vernon LA-
656 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BEAUREGARD AND
SOUTH CENTRAL VERNON PARISHES THROUGH 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Junction, or 7 miles west of De Ridder, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
De Ridder, Rosepine, and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3076 9346 3084 9351 3103 9336 3084 9314
TIME...MOT...LOC 2356Z 234DEG 12KT 3084 9342

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, May 29, 6:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
658 PM CDT Wed May 29 2024

TXZ180-201-300030-
Hardin TX-Tyler TX-
658 PM CDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN TYLER AND NORTHEASTERN
HARDIN COUNTIES THROUGH 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Wildwood to near Caney Head.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Warren, Fred, Wildwood, Caney Head, and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3059 9408 3058 9409 3055 9409 3054 9407
      3049 9410 3044 9421 3049 9454 3065 9457
TIME...MOT...LOC 2357Z 252DEG 11KT 3054 9458 3051 9426

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, May 29, 7:10 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
710 PM CDT Wed May 29 2024

LAZ030-031-300045-
Allen LA-Beauregard LA-
710 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAUREGARD AND
NORTH CENTRAL ALLEN PARISHES THROUGH 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dry Creek, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Dry Creek, Sugartown, Mittie, Grant, and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3074 9284 3062 9309 3069 9320 3088 9307
      3088 9301
TIME...MOT...LOC 0010Z 217DEG 11KT 3075 9308

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, May 29, 7:19 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
719 PM CDT Wed May 29 2024

TXZ180-300045-
Tyler TX-
719 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TYLER COUNTY
THROUGH 745 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Woodville, Colmesneil, Chester, and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 9434 3053 9443 3054 9455 3091 9464
TIME...MOT...LOC 0019Z 178DEG 22KT 3063 9449

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:10 PM CDTSpecial Weather StatementLCHAllen35 min
May 29, 7:43 PM CDTSpecial Weather StatementLCHCalcasieu32 min
May 29, 7:48 PM CDTSpecial Marine WarningLCH57 min
May 29, 7:53 PM CDTSpecial Weather StatementLCHCalcasieu22 min
May 29, 8:19 PM CDTSevere Thunderstorm WarningLCHCameron35 min
May 29, 8:40 PM CDTSpecial Marine WarningLCH37 min
May 29, 8:51 PM CDTSevere Thunderstorm WarningLCHCameron26 min
May 29, 9:31 PM CDTSpecial Marine WarningLCH59 min
May 29, 9:58 PM CDTSpecial Marine WarningLCH62 min
May 29, 10:31 PM CDTSpecial Marine WarningLCH20 min
May 29, 10:41 PM CDTSpecial Marine WarningLCH40 min
May 29, 10:50 PM CDTSpecial Marine WarningLCH55 min
May 29, 11:18 PM CDTSpecial Marine WarningLCH57 min
May 29, 11:37 PM CDTSpecial Marine WarningLCH68 min
May 30, 12:40 AM CDTSpecial Marine WarningLCH65 min
May 30, 12:52 AM CDTSpecial Marine WarningLCH68 min
May 30, 1:51 AM CDTSpecial Marine WarningLCH54 min
May 30, 2:46 AM CDTSpecial Marine WarningLCH59 min
May 29, 7:19 PM CDTSpecial Weather StatementLCHTyler26 min
May 29, 8:02 PM CDTSpecial Weather StatementLCHHardin43 min
May 29, 8:51 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Orange39 min
May 29, 9:01 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Orange3 hr
May 29, 9:47 PM CDTSpecial Weather StatementLCHOrange43 min
May 29, 10:08 PM CDTFlash Flood WarningLCHJefferson, Orange3 hr
May 30, 11:56 AM CDTRiver Flood WarningLCHHardin4 days

Nearby

Flash Flood Warnings in Texas, 2024Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.